Alert archive / Alabama / Special Weather Statements in 2015

Special Weather Statement, NWS Huntsville, AL

August 5, 2015Lauderdale County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 5, 2015, 4:54 PM CDT for Lauderdale County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 4:54 PM CDT (21:54 UTC)
Expired
Aug 5, 2015, 5:45 PM CDT
In force
51 min
Issued by
NWS Huntsville, AL

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WWUS84 KHUN 052154
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED AUG 5 2015
 
ALZ001-002-052245-
LAUDERDALE AL-COLBERT AL-
454 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR J 
P COLEMAN STATE PARK...MOVING EAST-NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...ZIP CITY...THREET...RIVERTON AND
CLOVERDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 8803 3500 8752 3477 8808 3481 8811
      3489 8810 3491 8814 3493 8816
TIME...MOT...LOC 2153Z 250DEG 16KT 3488 8808 

$$

70/DD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:46 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 2:46 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CDT WED AUG 5 2015

.DISCUSSION...
THE 19Z SURFACE ANALYSIS...88-D IMAGES AND IR/VISIBLE SATELLITE
IMAGERY ALL INDICATED THAT TWO AREAS OF SHRA/TSRA WERE MOVING
THROUGH SOUTH CENTRAL KENTUCKY AND MIDDLE AND EAST TENNESSEE. A
THIRD AREA OF SHRA/TSRA WAS ALSO DEVELOPING AND MOVING EAST THROUGH
SOUTH CENTRAL MISSOURI AND NORTHERN ARKANSAS. THESE AREAS OF
SHRA/TSRA WERE DEVELOPING ALONG A NEARLY STATIONARY FRONTAL BOUNDARY
THAT WAS EXTENDING EAST-NORTHEAST FROM NORTHERN ARKANSAS THROUGH
MIDDLE TENNESSEE AND INTO SOUTHEAST KENTUCKY. FURTHER SOUTH ACROSS
THE FORECAST AREA...ONLY WIDELY SCATTERED SHRA/TSRA WAS DEVELOPING
AWAY FROM THE BOUNDARY. TEMPS WERE GENERALLY IN THE MID 90S.

BY TONIGHT...THE SHORT TERM MODELS ARE FAIRLY SIMILAR IN DEVELOPING A
WEAK SURFACE LOW ALONG THE FRONTAL BOUNDARY...WITH SHORT WAVE ENERGY
ALSO ROTATING THROUGH THE OHIO VALLEY REGION AT 500 MILLIBARS. EXPECT
PWAT VALUES TO INCREASE ALONG AND AHEAD OF THE SHORT WAVE/WEAK
SURFACE LOW TO ABOVE TWO INCHES...WITH LOW LEVEL WINDS AT OR SLIGHTLY
GREATER THAN 25 KNOTS FROM 06Z TONIGHT THROUGH 12Z THURSDAY. IT WILL
ALSO REMAIN UNSTABLE OVERNIGHT WITH LIFTED INDICES AT AROUND -4 AND
CAPE VALUES RANGING FROM 1200-1500 J/KG. HAVE ALREADY UPPED
SHRA/TSRA POPS INTO THE LIKELY CATEGORY AT MOST LOCATIONS...EXCEPT
SOUTHERN MIDDLE TENNESSEE...WHERE POPS HAVE BEEN INCREASED TO THE 80
PERCENT CATEGORY.

ON THURSDAY...HAVE UPPED POPS INTO THE 80 PERCENT CATEGORY FORECAST
AREA WIDE...AS NUMEROUS SHRA/TSRA SHOULD MOVE ACROSS THE REGION. WILL
NEED TO WATCH STORMS...AS THERE COULD BE A FEW MARGINALLY SEVERE
STORMS THROUGH THE AFTERNOON. HAVE FOLLOWED CLOSER TO COOLER GFS/NAM
TEMP GUIDANCE DUE TO THE EXPECTED CLOUDS/PRECIP AT TIMES THROUGH THE
DAY. WILL LINGER SHRA/TSRA THROUGH THURSDAY NIGHT...WITH CHANCE POPS
EXPECTED FROM WEST TO EAST ACROSS THE FORECAST AREA. THE SURFACE
FRONT/TROUGH IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY...WITH
FURTHER LESSENING CHANCES OF SHRA/TSRA. AN AREA OF HIGH PRESSURE IS
PROGGED BY THE MODELS TO BUILD INTO THE REGION FROM THE WEST BY
FRIDAY AFTERNOON...WITH DRY BUT HOT WEATHER EXPECTED THROUGH THE
WEEKEND.

BY MONDAY...THE WEAK SURFACE TO MID LEVEL RIDGE AXIS IS EXPECTED TO
BREAK DOWN FURTHER...ALLOWING FOR A WEAK SHORT WAVE TO DROP SOUTHEAST
TOWARD THE FORECAST AREA. WILL CONTINUE WITH CHANCE POPS FOR MONDAY
AFTERNOON THROUGH TUESDAY AS A SURFACE COLD FRONT ALSO IS EXPECTED TO
MOVE SOUTHEAST THROUGH THE LOWER OHIO VALLEY REGION AND THROUGH THE
REGION BY 00Z WEDNESDAY. A LARGE AREA OF HIGH PRESSURE IS INDICATED
BY THE ECMWF/GFS MODELS BY WEDNESDAY TO MOVE SOUTHEAST INTO THE
REGION WITH SLIGHTLY COOLER TEMPS EXPECTED. WILL FOLLOW CLOSER TO THE
GFS TEMPS THROUGH THE END OF THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1252 PM CDT WED AUG 5 2015/
FOR 18Z TAFS...ISOLATED TSRA DEVELOPING ACROSS NRN AL COULD AFFECT
EITHER KHSV OR KMSL THRU THE AFTN...BUT ODDS ARE LOW ENOUGH TO AVOID
INCLUDING IN TAFS ATTM. HIGHER THREAT FOR STORMS ARRIVES THIS EVENING
THRU OVERNIGHT WITH THE NEXT DISTURBANCE. HAVE INCLUDED TEMPO FOR
TSRA AND MVFR CONDITIONS 07-10Z AT KMSL/08-11Z AT KHSV IN ATTEMPT TO
INDICATE MOST LIKELY TIMING...BUT DID NOT INCLUDE PREVAILING DUE TO
REMAINING TIMING UNCERTAINTY. TSRA COULD LINGER INTO EARLY MORNING
HOURS BEFORE TAPERING OFF TO SHRA AND NEAR-IFR CONDITIONS AFTER
DAYBREAK...BUT HERE AGAIN UNCERTAINTY REMAINS HIGH.

BCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  88  72  90 /  70  80  50  40
SHOALS        72  89  73  91 /  70  80  40  30
VINEMONT      70  86  70  87 /  70  80  50  40
FAYETTEVILLE  71  85  70  86 /  70  80  50  30
ALBERTVILLE   71  86  71  87 /  70  80  50  40
FORT PAYNE    70  85  68  86 /  70  80  50  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 5, 10:15 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CDT WED AUG 5 2015

ALZ001>010-016-TNZ076-096-097-061100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS AN UPPER
DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST. THUNDERSTORMS
MAY THEN BECOME MORE NUMEROUS IN NATURE THIS EVENING AS THE UPPER
WAVE BEGINS TO CROSS THE REGION. A FEW STORMS MAY PRODUCE BRIEF
HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A BETTER CHANCE OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
ON THURSDAY WITH SOME STORMS PRODUCING STRONG GUSTY WINDS...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING STRIKES. THUNDERSTORMS WILL BE
POSSIBLE AGAIN ON FRIDAY BEFORE TAPERING OFF BY THE EVENING. ANOTHER
CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:54 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED AUG 5 2015

ALZ001-002-052245-
LAUDERDALE AL-COLBERT AL-
454 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR J
P COLEMAN STATE PARK...MOVING EAST-NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...ZIP CITY...THREET...RIVERTON AND
CLOVERDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3501 8803 3500 8752 3477 8808 3481 8811
      3489 8810 3491 8814 3493 8816
TIME...MOT...LOC 2153Z 250DEG 16KT 3488 8808

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:01 PM CDTSpecial Weather StatementHUNFranklin44 min
Aug 5, 5:34 PM CDTSpecial Weather StatementHUNColbert41 min
Aug 5, 5:51 PM CDTSpecial Weather StatementHUNColbert39 min
Aug 5, 6:10 PM CDTSpecial Weather StatementHUNDeKalb35 min
Aug 5, 6:56 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale49 min

Nearby

Special Weather Statements in Alabama, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.